MAUDE Adverse Event Report: STRYKER ORTHOPAEDICS-MAHWAH SECUR-FIT MAX 132 HIP STEM #7; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/CERAMIC/POLYMER, CEMENTED OR NON-POROUS

STRYKER ORTHOPAEDICS-MAHWAH SECUR-FIT MAX 132 HIP STEM #7; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/CERAMIC/POLYMER, CEMENTED OR NON-POROUS
Catalog Number 6051-0730S
Medical Device Problem Code Material Deformation (2976)
Health Effect - Clinical Codes Unspecified Infection (1930); Inflammation (1932); Injury (2348); Reaction (2414)
Date of Event 11/18/2008
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Review of the device history records indicate that devices were manufactured and accepted on into final stock with no reported discrepancies.There have been one more event for the lot referenced.The information in this report was provided by stryker orthopaedics legal affairs department.No additional information is available at this time due to the ongoing litigation.Should additional information become available, the evaluation summary will be submitted in a supplemental report.Device not available.
 
Event or Problem Description
Review of the medical review indicated, "on (b)(6) 2008 an exploration of the right total hip, incision and drainage, and vac dressing application was performed for a post-operative diagnosis of extensive metallosis right hip.The operative report describes a lateral approach and findings including metallosis of the right hip and thigh with damage and wear to the poly liner and head.Extensive metallosis around the proximal femoral component and behind the acetabular component was noted and the surgeon did not close the fascia and kept a sponge in the proximal femur and acetabulum after explanting the total hip components.On (b)(6) 2008 debridement was performed and a vac system was applied.Culture was noted to be positive for (b)(6).When seen on (b)(6) 2009, she was noted to be 6-centimeters short on the right lower extremity." "on (b)(6) 2009 a right hip wound revision with incision and drainage and insertion of an antibiotic spacer was performed for an infected girdlestone with chronic osteomyelitis and particle disease of the right hip." "on (b)(6) 2009 removal of the antibiotic spacer and conversion to a total hip arthroplasty was performed for a diagnosis of status-post removal infected total hip arthroplasty and antibiotic spacer.".
 
Event or Problem Description
Review of the medical review indicated, "on (b)(6) 2008 an exploration of the right total hip, incision and drainage, and vac dressing application was performed for a post-operative diagnosis of extensive metallosis right hip.The operative report describes a lateral approach and findings including metallosis of the right hip and thigh with damage and wear to the poly liner and head.Extensive metallosis around the proximal femoral component and behind the acetabular component was noted and the surgeon did not close the fascia and kept a sponge in the proximal femur and acetabulum after explanting the total hip components.On december 1, 2008 debridement was performed and a vac system was applied.Culture was noted to be positive for methicillin sensitive staph aureus.When seen on june 3, 2009 she was noted to be 6-centimeters short on the right lower extremity." "on (b)(6) 2009 a right hip wound revision with incision and drainage and insertion of an antibiotic spacer was performed for an infected girdlestone with chronic osteomyelitis and particle disease of the right hip." "on december 8, 2009 removal of the antibiotic spacer and conversion to a total hip arthroplasty was performed for a diagnosis of status-post removal infected total hip arthroplasty and antibiotic spacer.".
 
Additional Manufacturer Narrative
An event regarding wear debris involving a securfit stem was reported.The event was confirmed by medical review.Method & results: -product evaluation and results: not performed as the device was not returned.-clinician review: a review of the provided medical records by a clinical consultant revealed: ¿on august 6, 2008 a revision of the right total hip was performed with removal of loose, fractured ceramic pieces.Extensive metallosis was noted and a revision total hip was performed for a diagnosis of fractured ceramic head and liner, displaced metal liner, erosion superior acetabular shell, and extensive wear debris.¿ [¿] "on november 10, 2008 50cc's of dark, bloody fluid was expressed from the distal thigh incision.On november 17, 2008 recurrent fluid accumulation was noted and drainage surgery was scheduled.On november 18, 2008 an exploration of the right total hip, incision and drainage, and vac dressing application was performed for a post-operative diagnosis of extensive metallosis right hip.The operative report describes a lateral approach and findings including metallosis of the right hip and thigh with damage and wear to the poly liner and head.Extensive metallosis around the proximal femoral component and behind the acetabular component was noted and the surgeon did not close the fascia and kept a sponge in the proximal femur and acetabulum after explanting the total hip components." [.] ¿no readable post-operative x-ray of the primary right total hip arthroplasty prior to the (b)(6) 2008 post head fracture films to allow for evaluation of the initial acetabular position and seating of the alumina insert are available for review.In a ceramic/ceramic bearing a vertical acetabular position can contribute to mechanical failure.Delay in revision surgery from the time of the diagnosis of the ceramic bearing failure on (b)(6) 2008 until surgery on august 6, 2008 with the patient remaining active was largely responsible for the excessive fragmentation, metallosis, and diffuse distribution of the particular debris.There is nothing unique in the stryker products compared to competitive ceramic/ceramic bearings that contributed to the complications in this case which were increased by delay in revision surgery.Based upon the information available for review, no determination can be made regarding the cause of the initial fracture of the ceramic bearing four years after implantation in this case.¿ - product history review: a device history review confirmed all devices accepted into finished goods conformed to specification.-complaint history review: one other event was reported for the lot indicated however, it is for the same patient.Conclusions: the investigation confirmed that the event as the medical review indicated, ¿on november 18, 2008 an exploration of the right total hip, incision and drainage, and vac dressing application was performed for a post-operative diagnosis of extensive metallosis right hip.The operative report describes a lateral approach and findings including metallosis of the right hip and thigh with damage and wear to the poly liner and head.Extensive metallosis around the proximal femoral component and behind the acetabular component was noted and the surgeon did not close the fascia and kept a sponge in the proximal femur and acetabulum after explanting the total hip components." [.] ¿delay in revision surgery from the time of the diagnosis of the ceramic bearing failure on (b)(6) 2008 until surgery on august 6, 2008 with the patient remaining active was largely responsible for the excessive fragmentation, metallosis, and diffuse distribution of the particular debris.¿ no further investigation for this event is possible at this time.If devices and/or additional information become available to indicate further evaluation is warranted, this record will be reopened.

Brand Name
SECUR-FIT MAX 132 HIP STEM #7
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/CERAMIC/POLYMER, CEMENTED OR NON-POROUS
Manufacturer (Section D)
STRYKER ORTHOPAEDICS-MAHWAH
325 corporate drive
mahwah NJ 07430
MDR Report Key7902504
Report Number0002249697-2018-03009
Device Sequence Number10805141
Product Code LZO
UDI-Device Identifier07613327021011
UDI-Public07613327021011
Combination Product (Y/N)N
Initial Reporter StateNJ
Initial Reporter CountryUS
PMA/510(K) Number
K051738
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2008
Device Explanted Year2008
Reporter Type Manufacturer
Report Source consumer,other
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 12/28/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date07/31/2013
Device Catalogue Number6051-0730S
Device Lot Number47DMLE
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 08/28/2018
Supplement Date Received by Manufacturer11/30/2018
Initial Report FDA Received Date09/24/2018
Supplement Report FDA Received Date12/28/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age49 YR
Patient Weight76